Alert archive / Iowa / Blizzard Watches in 2017

Blizzard Watch 1, NWS Des Moines, IA

February 22, 20175 counties in Iowa

NWS Des Moines, IA issued this blizzard watch at Feb 22, 2017, 3:42 PM CST for 5 counties in Iowa. It took effect at Feb 23, 2017, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 22, 2017, 3:42 PM CST (21:42 UTC)
In effect from
Feb 23, 2017, 6:00 PM CST
Expired
Feb 23, 2017, 4:31 AM CST
In force
Issued by
NWS Des Moines, IA

Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA

The radar

The Des Moines radar (KDMX), 168 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1919 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WWUS43 KDMX 222142
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
342 PM CST Wed Feb 22 2017

...Blizzard Conditions Possible in Northern to Northwestern Iowa 
Late Thursday Through Saturday Morning...

.A winter storm will bring a wintry mix of precipitation to Iowa
late Thursday into Saturday morning. The greatest threat for 
moderate or higher snowfall is over northern and northwestern 
Iowa. Strong north to northwesterly winds may lead to dangerous
travel during periods of heavier snow.

IAZ004>006-015-023-231400-
/O.CAN.KDMX.WS.A.0003.170224T0000Z-170225T0600Z/
/O.NEW.KDMX.BZ.A.0001.170224T0000Z-170225T0600Z/
Emmet-Kossuth-Winnebago-Palo Alto-Pocahontas-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, 
and Gilmore City
342 PM CST Wed Feb 22 2017

...BLIZZARD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
EVENING...
...WINTER STORM WATCH IS CANCELLED...

The National Weather Service in Des Moines has issued a Blizzard
Watch, which is in effect from Thursday evening through Friday
evening. The Winter Storm Watch has been cancelled. 

* TIMING...Rain will transition to snow Thursday night into Friday
  morning with winds increasing through the day on Friday. The
  precipitation and wind are expected to persist into Saturday
  morning.
  

* STORM TOTAL SNOW ACCUMULATIONS...6 to 12 inches across northern
  to northwestern Iowa, with the highest amounts northwest.

* WINDS/VISIBILITY...Winds becoming north to northwesterly at 20 
  to 30 mph with gusts over 40 mph. Visibility will be reduced to 
  one half mile or less during periods of heavier snow and wind. 

* IMPACTS...Travel may become very dangerous as blowing and 
  drifting snow reduce visibility Friday into Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Watch means there is a potential for falling and/or
blowing snow with strong winds and extremely poor visibilities.
This can lead to whiteout conditions and make travel very
dangerous.

&&

$$

IAZ017-024-025-034-035-044-045-231400-
/O.EXB.KDMX.WS.A.0003.170224T1200Z-170225T0600Z/
Cerro Gordo-Humboldt-Wright-Calhoun-Webster-Crawford-Carroll-
Including the cities of Mason City, Clear Lake, Humboldt, 
Eagle Grove, Clarion, Belmond, Rockwell City, Manson, Lake City, 
Pomeroy, Fort Dodge, Denison, and Carroll
342 PM CST Wed Feb 22 2017

...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

The National Weather Service in Des Moines has issued a Winter
Storm Watch, which is in effect from Friday morning through
Friday evening. 

* TIMING...Rain will transition to snow Thursday night into Friday
  morning with winds increasing through the day on Friday. The
  precipitation and wind are expected to persist into Saturday
  morning.
  

* STORM TOTAL SNOW ACCUMULATIONS...4 to 7 inches across northern 
  Iowa, with locally higher amounts possible. 

* WINDS/VISIBILITY...Winds becoming north to northwesterly at 20
  to 30 mph with gusts over 40 mph. Visibility will be reduced to
  one half mile or less during periods of heavier snow and wind. 

* IMPACTS...Travel may be severely impacted as blowing and 
  drifting snow reduce visibility Friday into Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

IAZ007-016-033-231400-
/O.CON.KDMX.WS.A.0003.170224T0000Z-170225T0600Z/
Worth-Hancock-Sac-
Including the cities of Northwood, Manly, Garner, Britt, Kanawha,
Sac City, Lake View, Odebolt, Wall Lake, Schaller, and Early
342 PM CST Wed Feb 22 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY EVENING...

* TIMING...Rain will transition to snow Thursday night into Friday
  morning with winds increasing through the day on Friday. The
  precipitation and wind are expected to persist into morning. 

* STORM TOTAL SNOW ACCUMULATIONS...4 to 7 inches across northern 
  Iowa, with locally higher amounts possible. 

* WINDS/VISIBILITY...Winds becoming from the north and northwest 
  at 20 to 30 mph with gusts over 40 mph. Visibility will be 
  reduced to one half mile or less during periods of heavier 
  snow and wind. 

* IMPACTS...Travel may be severely impacted as blowing and 
  drifting snow reduce visibility Friday into Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

Kotenberg
2 follow-up statements
863 
WWUS43 KDMX 230339
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
939 PM CST Wed Feb 22 2017

...Blizzard Conditions Possible in Northern to Northwestern Iowa
Late Thursday Through Saturday Morning...

.A winter storm will bring a wintry mix of precipitation to Iowa
late Thursday into Saturday morning. The greatest threat for
moderate or higher snowfall is over northern and northwestern
Iowa. Strong north to northwesterly winds may lead to dangerous
travel during periods of heavier snow and conditions may approach
blizzard criteria.

IAZ004>006-015-023-231145-
/O.CON.KDMX.BZ.A.0001.170224T0000Z-170225T0600Z/
Emmet-Kossuth-Winnebago-Palo Alto-Pocahontas-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, 
and Gilmore City
939 PM CST Wed Feb 22 2017

...BLIZZARD WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY EVENING...

* TIMING...Rain will transition to snow Thursday night into 
  Friday morning with winds increasing through the day on 
  Friday. The precipitation and wind are expected to persist 
  into Saturday morning. 

* STORM TOTAL SNOW ACCUMULATIONS...6 to 12 inches across 
  northern to northwestern Iowa, with the highest amounts 
  northwest. 

* WINDS/VISIBILITY...Winds becoming north to northwesterly at 20 
  to 30 mph with gusts over 40 mph. Visibility will be reduced 
  to one half mile or less during periods of heavier snow and 
  wind. 

* IMPACTS...Travel may become very dangerous to near impossible as  
  blowing and drifting snow reduce visibility Friday into Saturday
  morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Watch means there is a potential for falling and/or
blowing snow with strong winds and extremely poor visibilities.
This can lead to whiteout conditions and make travel very
dangerous.

&&

$$

IAZ007-016-033-231145-
/O.CON.KDMX.WS.A.0003.170224T0000Z-170225T0600Z/
Worth-Hancock-Sac-
Including the cities of Northwood, Manly, Garner, Britt, Kanawha,
Sac City, Lake View, Odebolt, Wall Lake, Schaller, and Early
939 PM CST Wed Feb 22 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY EVENING...

* TIMING...Rain will transition to snow Thursday night into 
  Friday morning with winds increasing through the day on 
  Friday. The precipitation and wind are expected to persist 
  into morning. 

* STORM TOTAL SNOW ACCUMULATIONS...4 to 7 inches across northern 
  Iowa, with locally higher amounts possible. 

* WINDS/VISIBILITY...Winds becoming from the north and northwest 
  at 20 to 30 mph with gusts over 40 mph. Visibility will be 
  reduced to one half mile or less during periods of heavier 
  snow and wind. 

* IMPACTS...Travel may be severely impacted as blowing and 
  drifting snow reduce visibility Friday into Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

IAZ017-024-025-034-035-044-045-231145-
/O.CON.KDMX.WS.A.0003.170224T1200Z-170225T0600Z/
Cerro Gordo-Humboldt-Wright-Calhoun-Webster-Crawford-Carroll-
Including the cities of Mason City, Clear Lake, Humboldt, 
Eagle Grove, Clarion, Belmond, Rockwell City, Manson, Lake City, 
Pomeroy, Fort Dodge, Denison, and Carroll
939 PM CST Wed Feb 22 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING...

* TIMING...Rain will transition to snow Thursday night into 
  Friday morning with winds increasing through the day on 
  Friday. The precipitation and wind are expected to persist 
  into Saturday morning. 

* STORM TOTAL SNOW ACCUMULATIONS...4 to 7 inches across northern 
  Iowa, with locally higher amounts possible. 

* WINDS/VISIBILITY...Winds becoming north to northwesterly at 20 
  to 30 mph with gusts over 40 mph. Visibility will be reduced 
  to one half mile or less during periods of heavier snow and 
  wind. 

* IMPACTS...Travel may be severely impacted as blowing and 
  drifting snow reduce visibility Friday into Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$
765 
WWUS43 KDMX 231031
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
431 AM CST Thu Feb 23 2017

...Blizzard Conditions Expected over North Central and 
Northwest Iowa Late Thursday Through Early Saturday Morning...

.A winter storm will bring a wintry mix of precipitation to Iowa
late Thursday into early Saturday morning. The greatest threat 
for moderate and heavy snowfall is over north central and 
northwest Iowa. Strong north to northwesterly winds will lead to 
dangerous travel during periods of heavier snow and conditions 
will reach or exceed blizzard criteria.

IAZ004>006-015-231845-
/O.UPG.KDMX.BZ.A.0001.170224T0000Z-170225T0600Z/
/O.NEW.KDMX.BZ.W.0001.170224T0000Z-170225T0600Z/
Emmet-Kossuth-Winnebago-Palo Alto-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, and Emmetsburg
431 AM CST Thu Feb 23 2017

...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
CST FRIDAY NIGHT...

The National Weather Service in Des Moines has issued a Blizzard
Warning, which is in effect from 6 PM this evening to midnight
CST Friday night. The Blizzard Watch is no longer in effect. 

* TIMING...Rain will transition to snow Thursday night into 
  early Friday morning with winds increasing through the day on 
  Friday. The precipitation and wind are expected to persist 
  into early Saturday morning. 

* STORM TOTAL SNOW ACCUMULATIONS...10 to 16 inches. 

* WINDS/VISIBILITY...Winds becoming north to northwesterly at 20 
  to 30 mph with gusts over 40 mph. Visibility will be reduced 
  to one half mile or less during periods of heavier snow and 
  wind. 

* IMPACTS...Travel will become very dangerous to near impossible 
  as blowing and drifting snow reduce visibility Friday into 
  early Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you. If you get
stranded, stay with your vehicle.

&&

$$

IAZ023-231845-
/O.UPG.KDMX.BZ.A.0001.170224T0000Z-170225T0600Z/
/O.NEW.KDMX.BZ.W.0001.170224T1200Z-170225T0600Z/
Pocahontas-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda, 
and Gilmore City
431 AM CST Thu Feb 23 2017

...BLIZZARD WARNING IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT CST
FRIDAY NIGHT...

The National Weather Service in Des Moines has issued a Blizzard
Warning, which is in effect from 6 AM Friday to midnight CST
Friday night. The Blizzard Watch is no longer in effect. 

* TIMING...Rain will transition to snow late Thursday night into 
  Friday morning with winds increasing through the day on 
  Friday. The precipitation and wind are expected to persist 
  into early Saturday morning. 

* STORM TOTAL SNOW ACCUMULATIONS...10 to 13 inches.

* WINDS/VISIBILITY...Winds becoming north to northwesterly at 20 
  to 30 mph with gusts over 40 mph. Visibility will be reduced 
  to one half mile or less during periods of heavier snow and 
  wind. 

* IMPACTS...Travel will become very dangerous to near impossible 
  as blowing and drifting snow reduce visibility Friday into 
  early Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you. If you get
stranded, stay with your vehicle.

&&

$$

IAZ007-231845-
/O.UPG.KDMX.WS.A.0003.170224T0000Z-170225T0600Z/
/O.NEW.KDMX.BZ.W.0001.170224T0000Z-170225T0600Z/
Worth-
Including the cities of Northwood and Manly
431 AM CST Thu Feb 23 2017

...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
CST FRIDAY NIGHT...

The National Weather Service in Des Moines has issued a Blizzard
Warning, which is in effect from 6 PM this evening to midnight
CST Friday night. The Winter Storm Watch is no longer in effect. 

* TIMING...Rain will transition to snow Thursday night into early
  Friday morning with winds increasing through the day on Friday.
  The precipitation and wind are expected to persist into early
  Saturday morning. 

* STORM TOTAL SNOW ACCUMULATIONS...11 to 14 inches. 

* WINDS/VISIBILITY...Winds becoming from the north and northwest 
  at 20 to 30 mph with gusts over 40 mph. Visibility will be 
  reduced to one half mile or less during periods of heavier 
  snow and wind. 

* IMPACTS...Travel will become very dangerous to near impossible 
  as blowing and drifting snow reduce visibility Friday into 
  early Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you. If you get
stranded, stay with your vehicle.

&&

$$

IAZ016-033-231845-
/O.UPG.KDMX.WS.A.0003.170224T0000Z-170225T0600Z/
/O.NEW.KDMX.BZ.W.0001.170224T1200Z-170225T0600Z/
Hancock-Sac-
Including the cities of Garner, Britt, Kanawha, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, and Early
431 AM CST Thu Feb 23 2017

...BLIZZARD WARNING IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT CST
FRIDAY NIGHT...

The National Weather Service in Des Moines has issued a Blizzard
Warning, which is in effect from 6 AM Friday to midnight CST
Friday night. The Winter Storm Watch is no longer in effect. 

* TIMING...Rain will transition to snow Thursday night into 
  early Friday morning with winds increasing through the day on 
  Friday. The precipitation and wind are expected to persist 
  into early Saturday morning. 

* STORM TOTAL SNOW ACCUMULATIONS...9 to 13 inches. 

* WINDS/VISIBILITY...Winds becoming from the north and northwest 
  at 20 to 30 mph with gusts over 40 mph. Visibility will be 
  reduced to one half mile or less during periods of heavier 
  snow and wind. 

* IMPACTS...Travel will become very dangerous to near impossible 
  as blowing and drifting snow reduce visibility Friday into 
  early Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you. If you get
stranded, stay with your vehicle.

&&

$$

IAZ017-024-025-034-035-231845-
/O.UPG.KDMX.WS.A.0003.170224T1200Z-170225T0600Z/
/O.NEW.KDMX.BZ.W.0001.170224T1200Z-170225T0600Z/
Cerro Gordo-Humboldt-Wright-Calhoun-Webster-
Including the cities of Mason City, Clear Lake, Humboldt, 
Eagle Grove, Clarion, Belmond, Rockwell City, Manson, Lake City, 
Pomeroy, and Fort Dodge
431 AM CST Thu Feb 23 2017

...BLIZZARD WARNING IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT CST
FRIDAY NIGHT...

The National Weather Service in Des Moines has issued a Blizzard
Warning, which is in effect from 6 AM Friday to midnight CST
Friday night. The Winter Storm Watch is no longer in effect. 

* TIMING...Rain will transition to snow Thursday night into Friday
  morning with winds increasing through the day on Friday. The
  precipitation and wind are expected to persist into early Saturday
  morning. 

* STORM TOTAL SNOW ACCUMULATIONS...6 to 12 inches. 

* WINDS/VISIBILITY...Winds becoming north to northwesterly at 20 
  to 30 mph with gusts over 40 mph. Visibility will be reduced 
  to one half mile or less during periods of heavier snow and 
  wind. 

* IMPACTS...Travel will become very dangerous to near impossible
  as blowing and drifting snow reduce visibility Friday into early
  Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you. If you get
stranded, stay with your vehicle.

&&

$$

IAZ044-045-231845-
/O.UPG.KDMX.WS.A.0003.170224T1200Z-170225T0600Z/
/O.NEW.KDMX.WW.Y.0005.170224T1200Z-170225T0600Z/
Crawford-Carroll-
Including the cities of Denison and Carroll
431 AM CST Thu Feb 23 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT
CST FRIDAY NIGHT...

The National Weather Service in Des Moines has issued a Winter
Weather Advisory for snow and blowing snow, which is in effect 
from 6 AM Friday to midnight CST Friday night. The Winter Storm 
Watch is no longer in effect. 

* TIMING...Rain will transition to snow Friday morning with winds
  increasing through the day on Friday. The precipitation and wind
  are expected to persist into early Saturday morning. 

* STORM TOTAL SNOW ACCUMULATIONS...4 to 7 inches. 

* WINDS/VISIBILITY...Winds becoming north to northwesterly at 20 
  to 30 mph with gusts over 40 mph. Visibility will be reduced 
  to one half mile or less during periods of heavier snow and 
  wind. 

* IMPACTS...Roadways will become snow covered and blowing snow
  will reduce visibility creating hazardous travel conditions
  Friday into early Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for blowing snow means that 
visibilities will be limited due to strong winds blowing snow 
around. Use caution when traveling, especially in open areas.

&&

$$

IAZ026-027-036-046-047-057-058-070-231845-
/O.NEW.KDMX.WW.Y.0005.170224T1200Z-170225T0600Z/
Franklin-Butler-Hamilton-Greene-Boone-Audubon-Guthrie-Cass-
Including the cities of Hampton, Parkersburg, Clarksville, 
Shell Rock, Greene, Aplington, Allison, Dumont, Webster City, 
Jefferson, Boone, Audubon, Exira, Guthrie Center, Panora, Bayard,
Casey, and Atlantic
431 AM CST Thu Feb 23 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT
CST FRIDAY NIGHT...

The National Weather Service in Des Moines has issued a Winter
Weather Advisory for snow and blowing snow, which is in effect 
from 6 AM Friday to midnight CST Friday night. 

* TIMING...Rain will transition to snow by early Friday afternoon
  with winds increasing through the day on Friday. The 
  precipitation and wind are expected to persist into early 
  Saturday morning. 

* STORM TOTAL SNOW ACCUMULATIONS...3 to 7 inches.

* WINDS/VISIBILITY...Winds becoming north to northwesterly at 20 
  to 30 mph with gusts over 40 mph. Visibility will be reduced 
  to one half mile or less during periods of heavier snow and 
  wind. 

* IMPACTS...Roadways will become snow covered and blowing snow
  will reduce visibility creating hazardous travel conditions
  Friday into early Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for blowing snow means that 
visibilities will be limited due to strong winds blowing snow 
around. Use caution when traveling, especially in open areas.

&&

$$

Ansorge

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this blizzard watch went out at Feb 22, 11:27 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Feb 22, 11:27 AM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1127 AM CST Wed Feb 22 2017

.SHORT TERM.../Today through Tonight/
Issued at 258 AM CST Wed Feb 22 2017

Confidence: High. Main theme today will be warmth once again.
Near to record highs expected across the area today. Though some
mid to high level clouds likely over the north through the
morning/early afternoon hours... getting such a warm start today
that even the north should near 60 by the afternoon which will
eclipse records there. Over the central and south...pre-frontal
warming aloft to 14-15C over the southeast will likely push highs
into the mid 70s there with lower 70s across the I80 corridor.
This will be the last day of our extraordinarily warm weather for
February and will mark the 7th day in a row that Des Moines has
been in the 60s/70s. Models remain in good agreement today that a
cool front will drop southeast of the region by 00z this evening
with lower clouds increasing from the northwest overnight as
colder air settles across the region. Though the term is
relative...tonights lows will still be quite pleasant for this
time of the year with upper 20s far northwest to the mid 40s in
the far southeast. Winds today will increase to 15 to 20 mph from
the south/west with the frontal passage and over the
northwest...about 15 to 25 mph by the afternoon hours. Tonight
northwest winds will drop to 8 to 15 mph over the area. No
precipitation is expected though with increasing isentropic lift
to our west and southwest overnight tonight...shower chances will
be increasing over the south by 12z and into the morning hours.

.LONG TERM.../Thursday through Tuesday/
Issued at 258 AM CST Wed Feb 22 2017

Showers will develop throughout Thursday and become widespread
across Iowa as isentropic lift proceeds a trough of low pressure
over the Rockies. This trough will help in the development of a
surface low over western Kansas. Low pressure tracks have been
varying among the models over the past several days as they
typically do. In this instance, this could be a result of
southern stream energy that the models may be having difficulty
resolving how exactly it will interact with the main
trough/northern stream energy. Overall, this model cycle found
the low tracks farther south and perhaps a bit slower compared to
the 12z models.

As the low approaches Iowa Thursday night, some elevated
instability will exist over the southern half to southern 2/3rds
of Iowa. MUCAPE values are marginal so while there may be some
thunder, not much confidence in anything more than that. Farther
to the northwest, cold air will begin to wrap around the low and
the transition from rain to snow will begin over northwest Iowa
Thursday night. Soundings continue to indicate that the cold air
will come in fast enough that sleet/freezing rain will be very
limited if non-existent and have kept mention of these
precipitation types out of the forecast.

As the low moves through the state on Friday, the dry slot will
reach southern Iowa bringing a brief dry period. However, as the
low moves east towards the Great Lakes, the precipitation
transition will work its way to the southeast. Winds will increase
on Friday with sustained winds averaging 15 to 25 mph. Over
northern Iowa, confidence is growing in wind gusts over 40 mph.
With the gusty winds and falling snow there, blowing and drifting
snow will likely have a significant impact on travel over at
least the far northern part of the state late Friday into Friday
night. With the snow gradually tapering off after midnight Friday,
have extended the Winter Storm Watch until that time. Snowfall
was shifted a bit south with models tracks farther south and
therefore added a few counties to the south and east of the
existing counties of the watch.

In the remainder of the long term period, travel impacts may
linger into the first part of Saturday before gusty winds abate as
high pressure begins to move in allowing the pressure gradient to
relax later in the day. Saturday will be rather cold, especially
with all the recent very warm weather. Otherwise, primarily zonal
flow will set up over the state into early next week. Confidence
is low beyond Saturday as several weak, fast-moving short waves
pass through the region bringing chances of precipitation of which
the type will be dependent on the exact track.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1124 AM CST Wed Feb 22 2017

VFR conditions will remain widespread through this afternoon as a
frontal boundary passes through the state. Modest southwest winds
will become west northwest behind the boundary during the
afternoon as it moves southeast through Iowa. Cooler air will
spread into the state tonight with low ceilings spreading from
north to south during the night. MVFR to localized IFR ceilings
can be expected after the clouds move in until the end of the
forecast period. Surface winds will eventually switch from
northwest to northeast as low pressure develops across Colorado.
Precipitation is also expected to begin around the end of the
forecast period but is not reflected in the current TAF issuance.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Thursday evening through Friday evening
for IAZ004>007-015-016-023-033.

&&

SHORT TERM...REV
LONG TERM...Ansorge
AVIATION...Cogil
Hazardous weather outlook, Feb 22, 6:43 AM CST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
643 AM CST Wed Feb 22 2017

IAZ004>007-015-016-023-033-231245-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas-Sac-
643 AM CST Wed Feb 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A winter storm watch is in effect for the area Thursday evening
through Friday evening. Please refer to the National Weather
Service Website at Weather.Gov/DesMoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but snowfall amounts with
the upcoming storm would be greatly appreciated.

IAZ017-024>028-034-035-044>046-231245-
Cerro Gordo-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-
Webster-Crawford-Carroll-Greene-
643 AM CST Wed Feb 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Wintry precipitation is possible Thursday night and Friday with
the best chance for moderate to heavy snow accumulations north and
northwest of the area. In addition, gusty northwest winds are
expected to develop on Friday. Hazardous travel impacts may be
possible Thursday night into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ036>039-047>050-057>059-231245-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-
643 AM CST Wed Feb 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated to scattered non-severe thunderstorms will be possible
over central and southeast Iowa late Thursday afternoon through
Thursday night. A light wintry mix of precipitation will be
possible Friday into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ060>062-070>075-081>086-092>097-231245-
Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
643 AM CST Wed Feb 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

Due to near record warmth...dry conditions and gusty winds there
is an elevated grassland fire threat across the area this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated to scattered non-severe thunderstorms will be possible
over central and southeast Iowa late Thursday afternoon through
Thursday night. A light wintry mix of precipitation will be
possible Friday into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Blizzard Watches in Iowa, 2017Every blizzard watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.